Pharmacokinetics and Dynamics of QTc Prolongation

JULY 04, 2019
A normal QT interval represents the duration of ventricular action potential, the start of cardiac depolarization and the end of repolarization of the ventricles.1 Depolarization marks cardiac muscle cell stimulation while repolarization is the return to resting membrane potential. A prolonged QT interval may be indicative of ventricular tachyarrhythmias and may be associated with multiply modifiable and unmodifiable factors including age, sex, electrolyte levels and use of certain medications. Prolonged QT interval may predispose certain individuals to torsades du point (TdP), as well as cardiac death.

A number of medications directly increase the risk of lengthened QTc including antipsychotics, antidepressants. Indirectly, there are medications that may interact with those that directly cause lengthened QTc, worsening the adverse effect.

An ECG appropriately measures QT intervals and is prolonged if over 450msec in men or over 460msec in women. Moreover, a change in over 60msec from baseline is associated with an increased risk in ventricular arrhythmias. Overall a QTc is prolonged if over 500 msec.Each 10msec increase in the QTc leads to a 5-10% increase in risk of TdP.

Certain factors dispose individuals to arrhythmias. Electrolyte abnormalities, specifically hypokalemia and hypomagnesemia, are a prime culprit. These abnormalities may be due to severe vomiting or diarrhea or use of diuretics. Advanced age, female sex or congenital QTc syndromes are nonmodifiable factors that may also predispose individuals to abnormal arrhythmias.

When assessing the influence of certain medications on QTc, the distinction between a pharmacokinetic versus pharmacodynamics adverse effect is important in order to modify drug therapy.

Pharmacokinetic interaction refers to an interaction in which one medication which may not itself cause lengthened QTc, causes the increased risk of QTc prolongation in another medication that does by inhibiting its metabolism, thereby increasing its concentration and effect on the body. On the other hand, a pharmacodynamic interaction would describe the additive adverse effect of 2 or more medications that themselves cause prolonged QTc. The use of citalopram, a known agent to cause prolonged QTc, along with ziprasidone, another high-risk QTc prolonging agent, would cause a pharmacodynamic interaction due to the additive substantial increase in risk of TdP and other ventricular arrhythmias. Citalopram, a CYP3A4 substrate, used along with ketoconazole, a strong CYP3A4 inhibitor, would exhibit a pharmacokinetic interaction. Ketoconazole would decrease the metabolism of citalopram thereby increasing the serum concentration of citalopram and its adverse effects.4

 Numerous other agents, from a number of different drug classes, cause drug-induced QTc prolongation. Antimicrobials such as clarithromycin, moxifloxacin and ketoconazole all possess some degree of risk. Antiarrhythmic agents, amiodarone, dofetilide and quinidine, tricyclic antidepressants and antiemetics such as ondansetron are also associated with drug-induced QTc prolongation.

Many drugs possess drug-induced TdP risk via numerous mechanisms. Quinidine has a high incidence of TdP and also has the adverse effect of diarrhea which, if severe, can cause hypomagnesemia and hypokalemia, further increasing the risk of TdP and other arrhythmias. The same is true for antimicrobials such as erythromycin and clarithromycin. The use of clarithromycin and quinidine together would indirectly lead to a pharmacodynamic effect of diarrhea and electrolyte disturbance and subsequent increased risk of TdP, as well as a direct pharmacokinetic interaction due to the inhibition of CYP3A4 metabolism of quinidine by clarithromycin.

When mitigating the risk of QTc prolongation, it is important to assess an individual as a whole. Underlying factors such as electrolyte imbalance, genetic predisposition and baseline ECG can help determine appropriate drug therapy in order to avoid the risk of TdP and other arrhythmias. In preventing drug-induced TdP, potassium serum levels should be maintained above 4meq/L and magnesium above 2meq/L. Moreover, reducing the dose or discontinuing the use of QTc prolonging agents if possible in individuals with a QTc interval change in >60msec from baseline or avoiding the use of such agents if interval >450msecs is appropriate in modifying risk. If possible, the concomitant use of multiple QTc-prolonging agents should be avoided. Management of TdP involves removing the offending agents, correcting electrolyte abnormalities or managing stable individuals with IV magnesium in order to terminate torsades by inhibition of early afterdepolarizations.6


References 
  1. Moss AJ. The QT interval and torsade de pointes. Drug Saf 1999;21 (suppl 1): 5–10
  2. Drew BJ et al. Prevention of torsade de pointes in hospital settings: a scientific statement from the American Heart Association and the American College of Cardiology Foundation. Circulation 2010;121: 1047–60.
  3. Trinkley KE, et al. QT interval prolongation and the risk of torsades de pointes: essentials for clinicians. Curr Med Res Opin. 2013;29: 1719–26.
  4. Ponte ML, Keller GA, Di Girolamo G, “Mechanisms of Drug Induced QT Interval Prolongation,” Curr Drug Saf, 2010, 5(1):44-53.
  5. http://www.qtdrugs.org, International Registry for Drug-Induced Arrhythmias; University of Arizona Health Sciences Center, Tucson, AR.
  6. Thomas, Simon H. L., and Elijah R. Behr. “Pharmacological Treatment of Acquired QT Prolongation and Torsades de Pointes.” British Journal of Clinical Pharmacology 81.3 (2016): 420–427. PMC. Web. 10 July 2018.
 
 
 
 

Dewilka Simons, PharmD Candidate
Dewilka Simons, PharmD Candidate
Dewilka Simons is a PharmD 2019 candidate at Temple University School of Pharmacy and graduated from the Pennsylvania State University with a BS in Biological Sciences. She is involved in numerous Pharmacy organizations as well as interprofessional organizations that focus on collaborations with various health disciplines. Pharmacy Interests: Solid Organ Transplant, interdisciplinary health approach, patient education, pharmacist treatment perspective, management of adverse effects, challenges/opportunities for Pharmacists outside of the community setting.
SHARE THIS
0